Bradycardia and heart block

Slow pulse with shock, fainting, chest pain or heart failure needs atropine now. If it fails, or the rhythm is high-risk, pace. Always check potassium and the drug chart.

On call on the cardiology ward

A 72-year-old woman admitted with chest pain feels dizzy and nearly fainted. Pulse 34, BP 82/48. The monitor shows P waves marching through at their own rate, with no relationship to the broad QRS complexes. Potassium 4.6 mmol/L (mEq/L).

What is the rhythm, and what do you give?

Do now: in this order
  1. Monitor, 12-lead ECG, defibrillator pads onPads that can pace if available.
  2. Look for adverse featuresShock, fainting, chest pain from ischaemia, heart failure.
  3. Adverse features: atropine500 micrograms IV, repeat every 3–5 minutes up to 3 mg.
  4. Check potassium nowOn a blood gas. High potassium causes slow rhythms.
  5. Review the drug chartBeta-blockers, diltiazem, verapamil, digoxin, amiodarone, ivabradine.
  6. Atropine fails or high-risk rhythmTranscutaneous pacing or an adrenaline infusion as a bridge.
  7. Call for expert helpCardiology for transvenous pacing.
  8. Treat the causeInferior MI, high potassium, drug toxicity, hypothermia, hypothyroidism.
Call your senior if
  • Shock, fainting, chest pain or heart failure
  • Mobitz II or complete heart block
  • Pause over 3 seconds
  • Recent asystole
  • High potassium with broad QRS
  • Slow pulse with high BP and falling GCS (raised intracranial pressure)
Don’t miss
  • Complete heart block
  • High potassium
  • Drug toxicity (beta-blocker, calcium channel blocker, digoxin)
  • Inferior MI
  • Raised intracranial pressure
  • Organophosphate poisoning
  • Low thyroid and hypothermia
Key numbers
Atropine500 micrograms IV, repeat every 3–5 minutes to a maximum of 3 mg
Adrenaline infusion2–10 micrograms/min, titrated to response
Isoprenaline5 micrograms/min where available
High potassium with ECG changesCalcium gluconate 10% 30 mL IV plus insulin-dextrose
High-risk rhythmsMobitz II, complete heart block with broad QRS, pauses over 3 seconds, recent asystole

Check every dose against a current drug reference and your hospital protocol.

On this page

Is it a problem?

A pulse below 60 is common and harmless in fit young people and during sleep. What matters is whether the patient is compromised and whether the rhythm is at risk of stopping (asystole).

Two questions
Adverse features? Risk of asystole?
Adverse features
  • Shock (low BP, cold, confused)
  • Fainting
  • Ischaemic chest pain
  • Heart failure
  • Atropine now, then pace if needed
No adverse features, but high-risk rhythm
  • Recent asystole
  • Mobitz II
  • Complete heart block with broad QRS
  • Pauses over 3 seconds
  • Expert help, prepare for pacing
Neither
  • Monitor
  • Find and treat the cause
  • Review drugs

Reading the heart block

RhythmECGRisk
First-degree blockPR longer than 200 ms, every P followed by QRSLow
Mobitz I (Wenckebach)PR gets longer each beat until a QRS is dropped, then repeatsUsually low (common in inferior MI)
Mobitz IIPR constant, then a QRS suddenly droppedHigh: can progress to complete block
2:1 blockEvery second P not conductedCannot tell Mobitz I or II. Treat as high risk if broad QRS
Complete (third-degree) heart blockP waves and QRS complexes completely independent. Slow escape rhythmHigh, especially with broad QRS

Treatment

RxBradycardia with adverse features (adult)
Atropine500 micrograms IV, repeat every 3–5 minutes up to 3 mg totalLess effective in heart transplant patients and broad-complex escape rhythms Dose source: Drugs.com: Atropine dosage
Adrenaline2–10 micrograms/min IV infusion, titrated to responseBridge to pacing if atropine fails Dose source: Drugs.com: Epinephrine dosage
Calcium gluconate 10%30 mL IV over 5–10 minutesHigh potassium with ECG changes. See High potassium Dose source: Drugs.com: Calcium gluconate dosage
Glucagon2–10 mg IV bolus, then infusionBeta-blocker or calcium channel blocker overdose. Senior or poison centre advice Dose source: Drugs.com: Glucagon dosage
If atropine does not work
  1. Transcutaneous pacingPads front and back. Set rate 60–70, increase current until each spike captures a QRS. Feel the femoral pulse to confirm. Give analgesia and sedation.
  2. Adrenaline or isoprenaline infusionWhile pacing is arranged.
  3. Transvenous pacingCardiology. Definitive temporary treatment.
  4. Permanent pacemakerFor persistent high-grade block.

Causes to find

  • Inferior MI: often causes slow rhythms and heart block, usually temporary. See Acute coronary syndrome.
  • High potassium: check on a gas now.
  • Drugs: beta-blockers (including eye drops), diltiazem, verapamil, digoxin, amiodarone, ivabradine, clonidine.
  • Organophosphate poisoning: slow pulse with small pupils and secretions. Atropine in large doses.
  • Raised intracranial pressure: slow pulse, high BP and falling GCS (Cushing's response).
  • Hypothyroidism, hypothermia, sleep apnoea, vasovagal.
  • Degenerative conduction disease in the elderly.

Common mistakes

Avoid these
  • Giving atropine to a well patient with sinus bradycardia.
  • Forgetting the potassium.
  • Missing digoxin toxicity in an elderly patient with kidney injury.
  • Relying on atropine for complete heart block with broad complexes (it often fails): prepare to pace.
  • Treating the slow pulse of raised intracranial pressure with atropine instead of finding the cause.

Frequently asked questions

What is the dose of atropine for bradycardia?

500 micrograms IV, repeated every 3–5 minutes up to a total of 3 mg.

What is the difference between Mobitz I and Mobitz II?

In Mobitz I the PR interval gets longer until a beat is dropped. In Mobitz II the PR interval stays the same and beats are dropped suddenly. Mobitz II is more dangerous.

When is pacing needed for bradycardia?

When atropine fails in a compromised patient, or when there is a high risk of asystole: Mobitz II, complete heart block with broad QRS, pauses over 3 seconds, or recent asystole.

Test yourself

Exam-style questions on this guide, from our two question banks. Choose an answer to see why each option is right or wrong.

NRE-1 PrepClinical MCQs, PMDC NRE style

1. A patient has pulse 34, BP 82/48 and P waves unrelated to broad QRS complexes. What is the rhythm and first treatment?

2. A well patient on bisoprolol 10 mg has pulse 48 in sinus rhythm and normal BP. What is needed?

3. A slow pulse is accompanied by peaked T waves and broad QRS complexes. What is the first drug?

4. An 80-year-old has syncope. ECG shows P waves at 80/min and regular broad QRS complexes at 35/min with no relationship between them. What is the definitive treatment?

5. A 78-year-old man is dizzy and pale. HR 32/min, BP 78/50 mmHg. ECG shows complete heart block. What is the first drug to give?

FCPS-1 PrepBasic science MCQs for CPSP FCPS Part 1

6. A patient on digoxin starts a loop diuretic and develops nausea, yellow vision and arrhythmias. Which electrolyte change made digoxin toxicity more likely?

7. In second-degree heart block, what would you expect on the ECG?

References and dose sources

  1. Resuscitation Council UK: adult bradycardia algorithm (2021)
  2. ESC 2021 guidelines on cardiac pacing
  3. Resus Council UK — ALS (bradycardia algorithm)
  4. TOXBASE
  5. Atropine dosing: Drugs.com: Atropine dosage (see also our atropine dose page)
  6. Adrenaline (epinephrine) dosing: Drugs.com: Epinephrine dosage (see also our adrenaline (epinephrine) dose page)
  7. Calcium gluconate dosing: Drugs.com: Calcium gluconate dosage (see also our calcium gluconate dose page)
  8. Glucagon dosing: Drugs.com: Glucagon dosage (see also our glucagon dose page)

International guidance is linked where it reflects good practice. Where your hospital’s protocol differs, follow your hospital.